Alabama, 2023

Damaging Wind in Alabama, April 13, 2023

April 13, 2023 · NWS MOB · 1 event in 1 county or zone

A line of thunderstorms moved across the area and produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms moved across the area and produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 13, 4:03 AM CST, 31 minutes earlier.

Area forecast discussion, Apr 13, 4:03 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
503 AM CDT Thu Apr 13 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Friday)
Issued at 503 AM CDT Thu Apr 13 2023

The upper low centered over southeast Louisiana will drift slowly
to near the border of central Mississippi/central Alabama through
today. An associated surface low just south of Mobile Bay will
quickly move north-northwestward today, with guidance in general
agreement reaching into central Mississippi by late this
afternoon, and there remains some uncertainty as to how quickly
the system weakens. A frontal boundary along the immediate coastal
areas will continue northward through much of the remainder of
the forecast area through the day. Current radar shows a solid
areas of moderate to heavy rain across coastal Alabama and west of
the Alabama River. Much lower coverage is occurring to the east
of the river as a dry slot is currently wrapping around the upper
low impacts coverage of precipitation, but this will eventually
fill in with rain throughout the morning. Coverage is expected to
decrease sufficiently over the southern portion of the area by
late this morning to go with chance pops, then pops decrease for
much of the area during the late afternoon and evening hours.

SBCAPE values today east of the Tombigbee River will reside
between of 500-1000 J/kg. There remains an intersection of
favorable shear and instability generally over Alabama east of the
Tombigbee River, resulting in the potential for strong to
severe storm potential. This area has been upgraded to a Slight
Risk for today. A high surf advisory remains in effect for beach
areas until 1 pm today, and a high rip current risk remains in
effect through tonight. /22

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 503 AM CDT Thu Apr 13 2023

Overall, not much change to the previous forecast. Aloft a trough
advances across the western states into the central states through
Saturday and begins to strengthen Saturday night. An associated
surface low lifts from the central Plains to the Great Lakes, and
in the process brings a cold front through the forecast area late
Saturday night into early Sunday morning. Deep layer moisture
improves over the area as the front approaches, and will have
slight chance to chance pops return to the forecast for Saturday.
Have continued with chance pops for Saturday night (with likely
near the coast), then slight chance to chance pops follow for
Sunday morning as the front moves through the area. For Sunday
afternoon, have gone with small pops over the eastern portion of
the area for lingering precipitation in the wake of the front.
Shear values look to be generally modest ahead of the frontal
passage, and instability values appear to be generally limited
except for possibly the western portion of the area Saturday
afternoon into the early evening hours. At this time, the
environment does not appear to support much of a risk for strong
to severe storms but will continue to monitor. A high risk of rip
currents Thursday night will be followed by a moderate risk for
Friday and Friday night, afterwards a low risk is anticipated.
Lows Thursday night range from the mid to upper 50s around and
west of I-65 to around 60 further to the east. Lows Friday night
range from the mid 50s well inland to the mid 60s at the immediate
coast, then Saturday night will have lows in the lower to mid
60s. Highs on Saturday and Sunday will be mostly in the mid to
upper 70s (some low 80s). JEH/88

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 503 AM CDT Thu Apr 13 2023

Very dry deep layer air flows into the area in the wake of the
cold front along with a surface high building into the area
through Monday night. A surface ridge evolves along the northern
Gulf coast by Tuesday which allows for a light return flow to
ensue, but deep layer moisture looks to remain too limited to
support consideration of pops and have continued with a dry
forecast through Wednesday. A gradual warm up in temps will occur
through the period, with mid 70s for highs to start of on Monday,
reaching low to mid 80s by Wednesday. Low temps follow suit, with
mid to upper 40s to starts off the period Sunday night, increasing
to the mid to upper 50s by Tuesday night. JEH/88

&&

.MARINE...
Issued at 503 AM CDT Thu Apr 13 2023

Moderate to strong southerly to southeasterly winds diminish to a
light to moderate while becoming southwesterly today. A Small
Craft Advisory remains in effect until 1 pm today winds and seas
to subside. Light to moderate onshore flow will follow through the
remainder of the week ahead of a cold front approaching from the
northwest. Winds will turn northwesterly to northerly early next
week as the front sweeps through the area. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  55  77  60  77  65  78  50 /  80  20   0   0  60  50  40   0
Pensacola   74  61  76  63  76  67  78  54 /  60  30   0   0  50  60  50   0
Destin      75  64  76  66  77  68  78  56 /  60  30   0   0  40  60  60   0
Evergreen   76  56  77  55  81  62  78  46 /  80  30   0   0  30  40  40   0
Waynesboro  67  53  77  56  79  62  76  47 /  90  30   0   0  40  50  20   0
Camden      73  54  76  55  81  62  77  47 /  70  50   0   0  30  40  30   0
Crestview   77  58  80  57  83  63  81  49 /  70  20   0   0  30  60  50   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Advisory until 1 PM CDT this afternoon for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     High Surf Advisory until 1 PM CDT this afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until 9 AM CDT this morning for GMZ630>636.

     Gale Warning until 5 AM CDT early this morning for GMZ650-655-
     670-675.

     Small Craft Advisory until 1 PM CDT this afternoon for GMZ650-
     655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 13, 2:49 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
349 AM CDT Thu Apr 13 2023

ALZ265-266-130930-
Mobile Coastal AL-Baldwin Coastal AL-
349 AM CDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of southwestern Mobile
and southwestern Baldwin Counties through 430 AM CDT...

At 348 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southeast of Fort Morgan, or 14 miles
southeast of Dauphin Island, moving northwest at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bayou La Batre, Fort Morgan, Coden and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3027 8805 3025 8818 3032 8823 3036 8819
      3032 8826 3038 8824 3039 8832 3038 8838
      3041 8840 3052 8810 3038 8811 3032 8780
      3037 8811 3036 8811 3025 8770 3022 8803
TIME...MOT...LOC 0848Z 139DEG 27KT 3010 8795

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JEH
Local storm report, Apr 13, 3:50 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     MARINE TSTM WIND 15 SSE ROMAR BEACH      30.07N 87.56W
04/13/2023  E58 MPH          GMZ650             AL   BUOY

            ORANGE BEACH BUOY RECORDED A MAX WIND GUST
            OF 51 KNOTS AT 240AM.

&&

JEH
Special weather statement, Apr 13, 4:03 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
503 AM CDT Thu Apr 13 2023

ALZ263>266-FLZ202-131130-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Mobile Central AL-Escambia Coastal FL-
503 AM CDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of southwestern Mobile,
southern Baldwin and south central Escambia Counties through 630 AM
CDT...

At 502 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Orange Beach, moving northwest
at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Foley, Orange Beach, Bayou La Batre, Point Clear, Dauphin Island,
Lillian, Magnolia Springs, Bon Secour, Summerdale, Perdido Beach,
Elberta, Coden and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3024 8795 3025 8820 3030 8773 3032 8778
      3041 8791 3027 8808 3027 8812 3040 8793
      3033 8818 3032 8823 3034 8817 3036 8815
      3041 8840 3053 8827 3050 8729 3031 8735
      3022 8803
TIME...MOT...LOC 1002Z 139DEG 30KT 3015 8754

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JEH

The radar

The Mobile radar (KMOB), 75 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
April 13, 4:34 AM CST to 4:36 AM CST
Where
Baldwin County, 1 mi W of Romar Beach
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.250, -87.637

Strong winds rolled one camper into another at Gulf State Park Campground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095861.